Last updated: 02/20/2019
Author: Addictions.com Medical Review
Reading Time: 3 minutes
Heroin withdrawal is a painful and uncomfortable condition but it is not life-threatening. In fact, it is more dangerous to finish withdrawal without formal addiction treatment than to be going through heroin withdrawal because of the high risk of overdose and death attached to the former. It is important to know what to expect in heroin withdrawal which will make it easier to cope.
Heroin Withdrawal: What to Expect
There are many symptoms of heroin withdrawal which can be uncomfortable. Many people often feel as if they are going through a particularly bad case of the flu, especially if they abused heroin regularly and in high doses. Their symptoms will likely be shorter-lived than those experienced by addicts of longer-acting opiates but still very intense. As stated by Harvard Medical School, “The withdrawal reaction [for heroin] lasts for about a week.”
According to SAMHSA, some of the common signs and symptoms of heroin withdrawal are:
- Fast pulse
- Bone pain
- Muscle pain
- Joint pain
- High blood pressure and body temperature
- Increased tearing
- Goosebumps and chills
- Dilated pupils
- Runny nose
- Muscle spasms
It is because of these symptoms that many people feel like they have the flu when withdrawing from opioids. Expect them to last for several days and to spend a little more time beyond that relaxing in case of lingering symptoms.
You will likely experience cravings in addition to these withdrawal symptoms and, depending on the severity of your addiction to heroin, they can be very strong. Coping with heroin withdrawal, cravings, and the side effects of both are also important aspects of the process.
Heroin Withdrawal: How to Cope
Even though its effects are not life-threatening, they are extremely painful and heroin withdrawal is difficult. According to CESAR, “Many users continue abusing the drug even after they no longer experience the euphoric effects, simply to provide relief from the painful, flu-like withdrawal symptoms.” Therefore, understanding how to cope with heroin withdrawal is incredibly important to your success.
- Many people attend detox or some other type of withdrawal treatment to help ease their symptoms. You can also receive medication like methadone from an outpatient clinic or buprenophine from a certified doctor able to prescribe it. This can help lessen the symptoms of withdrawal from heroin and make it much easier to cope.
- If this is not an option (or even if it is), consider these coping methods as well:
- Don’t allow yourself to be alone during this time. Stay with a friend or family member so that you will not be alone if the effects become too much.
- Take care of yourself. Spend this time away from work, school, and other stressors if possible. If you were sick with the flu, you would care for yourself, so remember that now.
- Make sure to drink plenty of water and other fluids to keep yourself hydrated.
- Eat when you know you should to keep your strength up.
- Do small or low-stress exercises if possible.
- Do things that make you happy. Watch your favorite movie or TV show or play a game you like. Try and keep your mood elevated.
- Remind yourself of why you decided to quit when it becomes difficult.